Medication use and risk of ovarian carcinoma: A prospective study†
Article first published online: 27 OCT 2003
Copyright © 2003 Wiley-Liss, Inc.
International Journal of Cancer
Volume 108, Issue 2, pages 281–286, 10 January 2004
How to Cite
Lacey, J. V., Sherman, M. E., Hartge, P., Schatzkin, A. and Schairer, C. (2004), Medication use and risk of ovarian carcinoma: A prospective study. Int. J. Cancer, 108: 281–286. doi: 10.1002/ijc.11538
The views expressed in this article are solely those of the authors and do not necessarily reflect the opinions of any state agency.
- Issue published online: 19 NOV 2003
- Article first published online: 27 OCT 2003
- Manuscript Accepted: 22 AUG 2003
- Manuscript Revised: 7 AUG 2003
- Manuscript Received: 4 JUN 2003
- National Cancer Institute Intramural funds
- ovarian cancer;
Inflammation and gonadotropins are hypothesized to influence ovarian carcinogenesis. In a prospective study, we evaluated ovarian cancer risk associated with self-reported use of medications that influence inflammation or gonadotropin levels. The Breast Cancer Detection Demonstration Project Follow-Up Study enrolled 61,431 women in 1979 and used telephone interviews and 3 mailed questionnaires through 1998 to update risk factor information and identify incident ovarian cancers. The 1992–95 questionnaire ascertained medication use, including duration and frequency of use for aspirin, acetaminophen, other nonsteroidal anti-inflammatory drugs (NSAIDs), tranquilizers and histamine-receptor antagonists. A Poisson regression analysis generated rate ratios (RRs) and 95% confidence intervals (CIs) for the 31,364 women who were at risk of ovarian cancer and responded to the questionnaire that queried regular medication use. One hundred sixteen women developed ovarian cancer during follow-up. None of the anti-inflammatory medications was associated with ovarian cancer, but the RR for more than 1 aspirin per day for 1 year or longer was 0.56 (95% CI 0.20–1.5) and the RR for more than 5 years of regular “other NSAID” use was 2.0 (95% CI 0.95–4.2). Regular tranquilizer use was not associated with ovarian cancer, but histamine-receptor antagonists used regularly for more than 5 years (RR = 3.6, 95% CI 1.4–9.1) or more than once daily (RR = 3.1, 95% CI 1.5–6.5) appeared to increase risk. In our study, neither anti-inflammatory medications nor anti-psychotic medications were associated with ovarian cancer. Potential associations with histamine-receptor antagonists may warrant further study. © 2003 Wiley-Liss, Inc.